Alert archive / California / Red Flag Warnings in 2018
Red Flag Warning 3, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this red flag warning at Sep 19, 2018, 11:37 AM PDT for San Mateo County, Santa Clara County, Santa Cruz County, California. It took effect at Sep 19, 2018, 11:00 PM PDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 19, 2018, 11:37 AM PDT (18:37 UTC)
- In effect from
- Sep 19, 2018, 11:00 PM PDT
- Expired
- Sep 20, 2018, 5:00 PM PDT
- In force
- 18 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA
The radar
The San Francisco radar (KMUX), 14 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 6.6 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1470 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
996 WWUS86 KMTR 191837 RFWMTR URGENT - FIRE WEATHER MESSAGE National Weather Service San Francisco CA 1137 AM PDT Wed Sep 19 2018 ...Red Flag Warning tonight through Thursday Afternoon... .A weather pattern shift will bring increased northerly winds and poor overnight recoveries tonight and low daytime humidities during the day Thursday. In addition to these conditions, very dry fuels will result in critical fire weather conditions during this period. The strongest northerly winds and critical humidity levels are expected to be in the North Bay Mountains, as well as the East Bay Hills and Diablo Range, and the Santa Cruz Mountains. CAZ507-201300- /O.UPG.KMTR.FW.A.0002.180920T0600Z-180921T0000Z/ /O.NEW.KMTR.FW.W.0003.180920T0600Z-180921T0000Z/ North Bay Mountains- 1137 AM PDT Wed Sep 19 2018 ...RED FLAG WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 PM PDT THURSDAY FOR GUSTY OFFSHORE WIND AND LOW HUMIDITY FOR FIRE WEATHER ZONE 507... The National Weather Service in San Francisco has issued a Red Flag Warning, which is in effect from 11 PM this evening to 5 PM PDT Thursday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Zone 507, which includes the higher terrain of Napa, Sonoma and Marin counties. * WIND...Northerly. Ridgetops up to 20 mph sustained with gusts to 35 mph late tonight into Thursday morning. Winds will weaken but remain northerly late Thursday morning into the afternoon. Light offshore winds elsewhere. * HUMIDITY...Poor overnight recoveries tonight. Locally as low as 25 to 35 percent in the driest areas. Daytime minimum humidities as low as the upper single digits to low teens in the driest areas. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ CAZ511-512-201300- /O.NEW.KMTR.FW.W.0003.180920T0600Z-180921T0000Z/ East Bay Hills and the Diablo Range-Santa Cruz Mountains- 1137 AM PDT Wed Sep 19 2018 ...RED FLAG WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 PM PDT THURSDAY FOR GUSTY OFFSHORE WIND AND LOW HUMIDITY FOR FIRE WEATHER ZONES 511 AND 512... The National Weather Service in San Francisco has issued a Red Flag Warning, which is in effect from 11 PM this evening to 5 PM PDT Thursday. * AFFECTED AREA...Fire weather zones 511 and 512, which include the East Bay Hills and the Diablo Range, as well as the Santa Cruz Mountains. * WIND...Northerly. Ridgetops up to 20 mph sustained with gusts to 35 mph late tonight into Thursday morning. Winds will taper off but remain northerly late Thursday morning into the afternoon. * HUMIDITY...Poor overnight recoveries tonight. Locally as low as 25 to 35 percent in the driest areas. Daytime minimum humidities as low as the upper single digits to low teens in the driest areas. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
246 WWUS86 KMTR 201117 RFWMTR URGENT - FIRE WEATHER MESSAGE National Weather Service San Francisco CA 417 AM PDT Thu Sep 20 2018 ...Red Flag Warning through 5 pm this afternoon... .A weather pattern shift will bring increased northerly winds and low humidities. In addition, very dry fuels will result in critical fire weather conditions during this period. The strongest northerly winds and critical humidity levels are expected to be in the North Bay Mountains, as well as the East Bay Hills and Diablo Range, and the Santa Cruz Mountains. CAZ507-511-512-210000- /O.CON.KMTR.FW.W.0003.000000T0000Z-180921T0000Z/ North Bay Mountains-East Bay Hills and the Diablo Range- Santa Cruz Mountains- 417 AM PDT Thu Sep 20 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON FOR GUSTY OFFSHORE WIND AND LOW HUMIDITY FOR FIRE WEATHER ZONES 507, 511, AND 512... * AFFECTED AREA...Fire weather zones 507, 511, and 512. * WIND...Northerly. Ridgetops up to 20 mph sustained with gusts to 35 mph mainly this morning. Winds will weaken but remain northerly late morning into the afternoon. Light offshore winds elsewhere. * HUMIDITY...Poor recoveries early this morning. Locally as low as 25 to 35 percent in the driest areas. Daytime minimum humidities as low as the upper single digits to low teens in the driest areas. * IMPACTS...any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
120 WWUS86 KMTR 210000 RFWMTR URGENT - FIRE WEATHER MESSAGE National Weather Service San Francisco CA 500 PM PDT Thu Sep 20 2018 CAZ507-511-512-210100- /O.EXP.KMTR.FW.W.0003.000000T0000Z-180921T0000Z/ North Bay Mountains-East Bay Hills and the Diablo Range- Santa Cruz Mountains- 500 PM PDT Thu Sep 20 2018 ...RED FLAG WARNING WILL EXPIRE AT 5 PM PDT THIS AFTERNOON FOR GUSTY OFFSHORE WIND AND LOW HUMIDITY FOR FIRE WEATHER ZONES 507, 511, AND 512... Winds in the hills had diminished by late Thursday afternoon. Therefore, the Red Flag Warning has been allowed to expire at 5 pm. Warm and very dry conditions will continue in the hills through Friday, but winds are forecast to remain light. Slightly cooler weather is forecast over the upcoming weekend, with renewed warming expected during the first half of next week. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this red flag warning went out at Sep 19, 10:41 AM PDT, 56 minutes earlier.
Area forecast discussion, Sep 19, 10:41 AM PDT, 56 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1041 AM PDT Wed Sep 19 2018
.SYNOPSIS...A warming and drying trend will begin over the area
today and continue into Thursday as onshore flow weakens. Gusty
northerly winds in higher elevations will result in enhanced fire
weather concerns from tonight into Thursday morning, mainly in
the hills of eastern Napa County. Temperatures moderate slightly
over the upcoming weekend but will remain near to slightly above
seasonal averages.
&&
.DISCUSSION...as of 9:16 AM PDT Wednesday...The marine layer has
deepened overnight to around 2000 feet, and satellite imagery
shows coastal stratus has pushed well inland through the Monterey
Bay area filling the Salinas Valley, and also extending northward
into southern Santa Clara county. Stratus coverage is much more
patchy over the San Francisco Bays with OAK being the only Bay
Area airport affected by low ceilings at this time. Surface
pressure gradients are still predominately onshore with 1.1 mb
from SFO to SAC, but the northerly gradient from ACV-SFO is much
tighter versus 24 hours ago with 5.3 mb compared to 1.9 mb
yesterday at this time. This tight northerly gradient will
produced gusty winds across the north Bay mountains, where a Fire
Weather Watch remains in effect through tonight for gusty winds
and poor RH recoveries. Gusty winds are also possible tonight over
the East Bay Hills as well as the Santa Cruz mountains.
The upper level trough currently over California will continue to
move to the east as high pressure aloft builds in from the Eastern
Pacific. This will produce a warming trend over the next few days,
peaking on Thursday when high temperatures are forecast to edge
into the 90s across the warmest inland areas, with 60s and 70s
along the coast.
Latest medium range model runs bring a weak trough across the
PacNW over the weekend with high pressure rebuilding over the
Eastern Pacific early next week. Thus, temperatures should remain
around normal or slightly above.
&&
.AVIATION...As of 10:35 AM PDT Wednesday...For 18z tafs.
Trending VFR at all terminals as low clouds continue to erode.
Expect VFR this afternoon tonight. Offshore flow is forecast to
develop overnight leading to dry of the low levels. This should
keep the SF Bay are clear. Monterey Bay area on the other hand
could have some low clouds early in the night before clearing
early tomorrow morning. Decided to include LLWS for KOAK for
tomorrow morning. Light and vrb at the surface with gusty NE winds
over the East Bay Hills.
Vicinity of KSFO...VFR. Gusty onshore this afternoon. VFR tonight
with gusty offshore flow.
SFO Bridge Approach....Similar to SFO.
Monterey Bay Terminals....VFR this afternoon. Some cigs poss early
tonight then clearing early tomorrow.
&&
.MARINE...as of 8:34 AM PDT Wednesday...Moderate to locally
strong northerly winds will prevail over the coastal waters today
as high pressure remains over the eastern Pacific. Gusty winds
will generate steep wind waves creating hazardous sea conditions,
especially for smaller vessels. Winds will then diminish late this
week as the high pressure weakens and the thermal trough shifts
towards the coast.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...SCA...Pigeon Pt to Pt Pinos 0-10 nm from 11 AM
SCA...Pt Arena to Pigeon Pt 10-60 nm
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
SCA...Pt Arena to Pt Reyes 0-10 nm
SCA...Pt Reyes to Pigeon Pt 0-10 nm
SCA...Mry Bay from 2 PM
&&
PUBLIC FORECAST: Sims
AVIATION: MM
MARINE: MM
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 2:13 AM PDT | Small Craft Advisory | MTR | 19 hr |
Nearby
Red Flag Warnings in California, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.